Oklahoma, 2020

Hail in Oklahoma, March 27, 2020

March 27, 2020 · NWS TSA · 23 events in 6 counties and zones

Strong to severe thunderstorms developed over central Oklahoma during the early afternoon of the 27th, to the north of a surface boundary, as a weak upper level disturbance approached the area from the southwest. These storms developed into eastern Oklahoma during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over central Oklahoma during the early afternoon of the 27th, to the north of a surface boundary, as a weak upper level disturbance approached the area from the southwest. These storms developed into eastern Oklahoma during the afternoon. Although the storms were rooted above a shallow stable layer near the ground, moderately strong instability in the mid levels of the atmosphere, combined with strong deep layer shear, allowed some of the storms to become supercells. Large hail up to 3 inches in diameter occurred across northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 27, 11:35 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 27, 11:35 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1235 PM CDT Fri Mar 27 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR to MVFR conditions are anticipated through the
valid period at all sites with thunderstorms possibly
impacting sites later Tonight into Saturday morning.

&&

.PREV DISCUSSION... /Issued 1104 AM CDT Fri Mar 27 2020/

DISCUSSION...
Will see an increase in elevated showers and thunderstorms
across eastern Oklahoma and western Arkansas this afternoon
as isentropic lift continues across the region. Have made some
minor adjustments to the pops for today to reflect. Have
also made some small adjustments to the remaining grids for
Today to better reflect current trends as well.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....10
Hazardous weather outlook, Mar 27, 12:50 PM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
150 PM CDT Fri Mar 27 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
150 PM CDT Fri Mar 27 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Late afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Late afternoon and again after midnight.

DISCUSSION...
Scattered thunderstorms have developed this afternoon
across central Oklahoma and if they hold together will
spread into eastern Oklahoma late this afternoon. These
storms are elevated in nature and are capable of producing
large hail. There is the potential that storms could become
surface based across northeast Oklahoma in the vicinity of a
a frontal boundary. This will increase the potential for
damaging winds and possibly a tornado. This activity will
taper off during the evening. However, more showers and
thunderstorms are anticipated after midnight as a cold front
moves into the area. These storms will also have the potential
to become severe with large hail and damaging winds the main concern.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...High Wind Potential.
SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY AND THURSDAY...No Hazards.

EXTENDED DISCUSSION...
A few thunderstorms may be ongoing early Saturday across
western Arkansas, otherwise expect a dry and breezy day.
Shower and thunderstorm chances return by early next week
as another upper system moves into the Plains.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 27, 1:08 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
208 PM CDT Fri Mar 27 2020

OKZ054-059-064-271945-
Osage OK-Pawnee OK-Creek OK-
208 PM CDT Fri Mar 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTHWESTERN
CREEK AND SOUTHEASTERN PAWNEE COUNTIES UNTIL 245 PM CDT...

At 208 PM CDT, a strong thunderstorm was located over Yale, moving
northeast at 65 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Hominy...                         Cleveland...
Mannford...                       Oilton...
Jennings...                       Westport...
Osage...                          Hallett...
Blackburn...                      Terlton...
Maramec...                        Walnut Creek State Park...
Silver City...

LAT...LON 3656 9637 3623 9610 3616 9625 3616 9630
      3614 9630 3599 9662 3616 9662 3616 9682
      3625 9682
TIME...MOT...LOC 1908Z 236DEG 57KT 3610 9669
Special weather statement, Mar 27, 1:26 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
226 PM CDT Fri Mar 27 2020

OKZ054-060-064-066-272015-
Tulsa OK-Okmulgee OK-Osage OK-Creek OK-
226 PM CDT Fri Mar 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...CREEK...
NORTHWESTERN OKMULGEE AND SOUTHERN TULSA COUNTIES UNTIL 315 PM CDT...

At 226 PM CDT, a strong thunderstorm was located 4 miles northeast of
Kendrick, moving northeast at 70 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Bristow...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Mannford...                       Drumright...
Kiefer...                         Sperry...
Mounds...                         Kellyville...
Depew...                          Shamrock...
Keystone State Park...            Jenks Riverside Airport...
Turley...                         Liberty...

This includes Interstate 44 between mile markers 178 and 226.

LAT...LON 3603 9662 3616 9630 3616 9627 3618 9626
      3629 9600 3590 9576 3590 9582 3589 9582
      3572 9662
TIME...MOT...LOC 1926Z 244DEG 59KT 3581 9671
Special weather statement, Mar 27, 1:31 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
231 PM CDT Fri Mar 27 2020

OKZ054-055-060-061-272000-
Tulsa OK-Osage OK-Rogers OK-Washington OK-
231 PM CDT Fri Mar 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROGERS...
SOUTHEASTERN OSAGE...SOUTHERN WASHINGTON AND NORTHEASTERN TULSA
COUNTIES UNTIL 300 PM CDT...

At 231 PM CDT, a strong thunderstorm was located 3 miles north of
Walnut Creek State Park, moving northeast at 70 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Skiatook...                       Collinsville...
Oologah...                        Ramona...
Ochelata...                       Avant...
Vera...                           Walnut Creek State Park...
Wolco...

LAT...LON 3642 9569 3621 9625 3623 9626 3623 9634
      3634 9644 3669 9590
TIME...MOT...LOC 1931Z 236DEG 59KT 3630 9629

The radar

The Norman radar (KTLX), 90 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

23 hail. Local standard time, as filed.

Hail, Creek

When
March 27, 1:37 PM CST
Where
Creek County, 0.76 mi SSW of Shamrock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.909, -96.583

Hail, Tulsa

When
March 27, 2:13 PM CST
Where
Tulsa County, 1.43 mi NW of Bruner
Measured
1 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.147, -96.065

Hail, Tulsa

When
March 27, 2:15 PM CST
Where
Tulsa County, 1.93 mi NNE of Tulsa
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.177, -95.941

Hail, Tulsa

When
March 27, 2:16 PM CST
Where
Tulsa County, (Tul)tulsa Intl Arpt
Measured
1 in hail
Property damage
$100,000
Reported by
ASOS
Coordinates
36.200, -95.880

Quarter size hail was reported at the Tulsa International Airport.

Hail, Delaware

When
March 27, 2:17 PM CST
Where
Delaware County, 3 mi N of Jay
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.463, -94.800

Hail, Rogers

When
March 27, 2:20 PM CST
Where
Rogers County, 5.24 mi WNW of Verdigris
Measured
1 in hail
Property damage
$25,000
Reported by
NWS Employee
Coordinates
36.270, -95.760

Hail, Rogers

When
March 27, 2:22 PM CST
Where
Rogers County, 6.81 mi NNW of Catoosa
Measured
1.5 in hail
Property damage
$100,000
Reported by
NWS Employee
Coordinates
36.270, -95.800

Large hail damaged the roofs of homes.

Hail, Tulsa

When
March 27, 2:22 PM CST
Where
Tulsa County, 2.39 mi S of Owasso Arpt
Measured
1.75 in hail
Property damage
$200,000
Reported by
Public
Coordinates
36.235, -95.780

Large hail damaged vehicles, and the roofs of homes and businesses.

Hail, Rogers

When
March 27, 2:23 PM CST
Where
Rogers County, 2 mi N of Catoosa
Measured
1.25 in hail
Property damage
$100,000
Reported by
Public
Coordinates
36.209, -95.750

Large hail damaged the roofs of homes.

Hail, Rogers

When
March 27, 2:23 PM CST
Where
Rogers County, 3 mi NNW of Catoosa
Measured
1.25 in hail
Property damage
$100,000
Reported by
Public
Coordinates
36.220, -95.771

Large hail damaged the roofs of homes.

Hail, Rogers

When
March 27, 2:28 PM CST
Where
Rogers County, 6 mi NNW of Verdigris
Measured
1 in hail
Property damage
$100,000
Reported by
NWS Employee
Coordinates
36.310, -95.721

Large hail damaged the roofs of homes.

Hail, Rogers

When
March 27, 2:31 PM CST
Where
Rogers County, 1 mi N of Claremore
Measured
2 in hail
Property damage
$250,000
Reported by
Public
Coordinates
36.334, -95.600

Large hail damaged vehicles, and the roofs of homes and businesses.

Hail, Rogers

When
March 27, 2:33 PM CST
Where
Rogers County, 1 mi W of Claremore
Measured
1.75 in hail
Property damage
$150,000
Reported by
Amateur Radio
Coordinates
36.320, -95.618

Large hail damaged vehicles, and the roofs of homes and businesses.

Hail, Mayes

When
March 27, 2:49 PM CST
Where
Mayes County, 0.45 mi N of Adair
Measured
1.75 in hail
Property damage
$100,000
Reported by
Public
Coordinates
36.436, -95.269

Large hail damaged vehicles, and the roofs of homes.

Hail, Mayes

When
March 27, 2:55 PM CST
Where
Mayes County, 0.67 mi S of Strang
Measured
1.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.410, -95.131

Large hail damaged vehicles, and the roofs of homes.

Hail, Mayes

When
March 27, 2:56 PM CST
Where
Mayes County, 6 mi NNW of Pryor
Measured
1 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.380, -95.361

Hail, Mayes

When
March 27, 2:59 PM CST
Where
Mayes County, 0.45 mi SSE of Langley
Measured
2.5 in hail
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
36.464, -95.047

Large hail damaged vehicles, and the roofs of homes and businesses.

Hail, Craig

When
March 27, 3:01 PM CST
Where
Craig County, 9.51 mi SE of Vinita Arpt
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
36.526, -95.025

Large hail damaged vehicles, and the roofs of homes.

Hail, Mayes

When
March 27, 3:02 PM CST
Where
Mayes County, Disney
Measured
2.75 in hail
Property damage
$150,000
Reported by
Public
Coordinates
36.480, -95.020

Large hail damaged vehicles, boats, boat docks, and the roofs of homes and businesses.

Hail, Delaware

When
March 27, 3:08 PM CST
Where
Delaware County, 2 mi ESE of Cleora
Measured
1.75 in hail
Property damage
$250,000
Reported by
Public
Coordinates
36.569, -94.937

Large hail damaged vehicles, boats, boat docks, and the roofs of homes and businesses.

Hail, Delaware

When
March 27, 3:11 PM CST
Where
Delaware County, 0.33 mi SW of Zena
Measured
2.5 in hail
Property damage
$50,000
Reported by
Public
Coordinates
36.496, -94.853

Large hail damaged vehicles, and the roofs of homes.

Hail, Delaware

When
March 27, 3:11 PM CST
Where
Delaware County, 2 mi N of Zena
Measured
3 in hail
Property damage
$50,000
Reported by
Public
Coordinates
36.529, -94.850

Large hail damaged vehicles, and the roofs of homes.

Hail, Delaware

When
March 27, 3:18 PM CST
Where
Delaware County, 0.86 mi N of Grove
Measured
2.5 in hail
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
36.592, -94.768

Large hail damaged vehicles, and the roofs of homes and businesses.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881443, 881444, 881445, 881446, 881447, 881448, 881449, 881450, 881451, 881452, 881453, 881454, 881455, 881456, 881457, 881458, 881459, 881460, 881462, 881463, 881464, 881465, 881466.